Wednesday, January 4, 2012

803. Liposuction death of Mr Heng was due to too much sedative

Straits Times Prime News Jan 5, 2012 Pg A3
"Doctors gave patient too much sedative: Coroner"

Heavily sedated man eventually died from the effects of asphyxia. His tongue was said to block his breathing. The more he struggled, the more sedative of propofol was given. This lead to the possibility that the patient could have suffocated leading to cardiac arrest, tongue rolled back causing obstruction of the airway.

13 intestinal perforations during liposuction not immediate cause of death -no massive bleeding or infections do not occur so fast.

LESSONS FOR VET ANAESTHESIA

1. I don't use propofol nor IV anaesthesia. However, some practices may not have isoflurane gas machine and theefore need to top up with IV anaesthetic drugs.

2. Keeping an accurate and meticulous record of sedation
2.1 The coroner said the two doctors "tailored" the figures - titration of the propofol and the total amount of propofol administered

2.2 The monitoring of the patient under sedation was treated with caution by the coroner. Dr Zhu could recall the sequence of titration and elvel of propoful tritratred during the entire procedure (of 3 hours) when no contemporarneous record was ever made of the number of times the propoful was adjusted or the level titrated. So the coroner was incredulous that she could recall the details.

The timing in Dr Wong's notes had been amended. Although 60 ml of propofol was claimed to have been given, this was actually more than 60 ml.

2.3 Dr Wong's nurse often paused when answering straightforard questions and claimed not to remembver important facts. So the nurse's demeanour in court was less forthcoming.

CIVIL SUIT filed against the two doctors.

For vet anaesthesia, keep proper and accurate anaesthetic records that can be believed.

No comments:

Post a Comment